Format

Send to

Choose Destination
Endocr Pract. 2004 Nov-Dec;10(6):478-82.

Pituitary infarction resulting from intranasal cocaine abuse.

Author information

1
Arizona Community Physicians, Tucson, 85715, USA.

Abstract

OBJECTIVE:

To report a case of pituitary infarction attributable to long-term intranasal cocaine use.

METHODS:

We present the clinical findings, laboratory results, and imaging studies in a woman with hypopituitarism, diabetes insipidus, and a palsy of cranial nerve VI, associated with cocaine-induced destruction of her nasal and paranasal structures and the anterior base of her skull.

RESULTS:

A 55-year-old woman, a long-term cocaine abuser, presented with delirium, nausea, vomiting, hypoglycemia, hypercalcemia, and hypotension as manifestations of adrenal insufficiency (cortisol levels <1 mg/dL before and after administration of cosyntropin). She was found to have a deficiency of adrenocorticotropic hormone (<1 pg/mL), gonadotropin deficiency (estradiol <20 pg/mL, luteinizing hormone 1.7 mIU/mL, and follicle-stimulating hormone 4.9 mIU/mL), and diabetes insipidus. She also had a palsy of right cranial nerve VI. Computed tomography and magnetic resonance imaging of the head demonstrated extensive destruction of the paranasal sinuses, extending into the base of the skull. Serial magnetic resonance images showed reduction of pituitary volume. Nasal biopsy specimens disclosed findings consistent with cocaine-induced ischemic necrosis.

CONCLUSION:

To our knowledge, this is the first case of hypopituitarism and diabetes insipidus due to prolonged intranasal cocaine abuse.

PMID:
16033719
DOI:
10.4158/EP.10.6.478
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Allen Press, Inc.
Loading ...
Support Center